Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Lincoln, IL

May 6, 1998Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 6, 1998, 10:32 PM CDT for Morgan County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1998, 10:32 PM CDT (03:32 UTC)
Expired
May 6, 1998, 11:30 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Morgan County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS1 KSPI 070333 RRA
SVRSPI
ILC137-070430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1032 PM CDT WED MAY 6 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MORGAN COUNTY IN CENTRAL ILLINOIS


* UNTIL 1130 PM CDT

* AT 1030 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 30 MILES SOUTHWEST OF SPRINGFIELD NEAR MURRAYVILLE...
  MOVING EAST AT 25 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  NORTONVILLE
  FRANKLIN
  WAVERLY

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 AM CDT, 20 hours 32 minutes earlier.

Area forecast discussion, May 6, 2:00 AM CDT, 20 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT WED MAY 6 1998

AT 06Z SFC LOW OVR MCI WITH STNRY FRONT STRETCHING THRU NRN IL.  WARM
FRONT ALSO EVIDENT ACRS CNTRL MO WITH COLD FRONT INTO NRN OK AND NRN TX.
DEWPOINTS IN LOW 60S ACRS ERN KS AND WRN MO WILL ADVECT INTO SRN HALF OF
IL THIS TDY...ALONG WITH WARM FRONT AS LOW MOVES NE ALONG STNRY FRONT.
QUESTION IS WILL STNRY FRONT SAG SOUTH AND HOW FAR.  WINDS IN NRN HALF
OF CWA OUT OF NE AND BLV THIS IS MORE A REFLECTION OF OUTFLOW BNDRY FROM
LAST NIGHTS STORMS THAT MOVED ACRS PIA AREA...THAN FRONT MOVING SOUTH.

LOW WILL SLOWLY MOVE ENE ALONG BNDRY NEXT 18 HRS REACHING WRN IL BY 00Z.
RWS AND THUNDERSTORMS CRNTLY OVER WRN AND CNTRL MO SHOULD MOVE INTO WRN
IL THIS MORNING AND CONT EASTWARD THROUGHOUT DAY.  INSTABILITY COULD BE
LOW WITH TOO MUCH CLOUD COVER THIS AFTERNOON BUT DYNAMICS AND MOISTURE
WILL STILL BE SUFFICIENT FOR STRONG STORMS ACRS CWA.  DUE TO SLOW
MOVEMENT OF SYS AND POSSIBLE TRAINING ALONG FRONT...HEAVY RAINFALL IS
POSSIBLE.  WITHOUT MDL GUIDANCE...TOO HARD TO TELL IF FLASH FLOOD WATCH
WARRANTED IN SOME AREAS.  TONIGHT STORMS WILL MOVE EAST AND DRIER AIR
ADVECTS IN FROM WEST. RECOMMEND POPS IN CHC CAT IN WRN IL WITH CONT
LIKELY IN EAST.

SOUTHERLY SHOULD BRING SOME WAA BUT SPEED IS WEAK.  EVEN WITH CLOUDS
GUIDANCE LOOKS REASONABLE WITH TEMPS TDY AND TON.

FIRST PERIOD INPUT COMING SHORTLY.

PIA  76/57  86
SPI  77/57  86
DEC  76/56  86
CMI  76/56  87
LWV  77/56  87

AUTEN

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.